Chemical Reactions

You’ve heard the expression – that person is “off their meds.’ It is not just used about our patients, but often about our co-workers and friends. I think back in the cave days people were either crazy or they were sane. Now it is much more complicated. Science even postulates that we may not have free will at all, that we are in fact just the result of chemical reactions in our brains. And toss in some meds and they can change who were are. I have not fully subscribed to this, although I do wonder sometimes.

I had one partner that drove differently depending on which medication he was on or perhaps which medication he had either forgotten to take or took an extra of. Sometimes he would drive down the road at 20 mph with lights and sirens going, a completely dreaming ho hum la-dee-da, butterflies on a lazy summer day look on his face. Other days, he drove like a man possessed, fingers gripping the wheel, smoke coming out of his ears (and the engine), eyeballs that would melt any car or pedestrian that got in his 70 mph way. It was a little frightening. I have known other people (would I get in trouble if I say, mostly women? I will? Okay, I won’t say it then), who will give you the biggest smile in the world one day and then the next either walk by you like you are not there or growl at you and anyone within Wi-Fi reach of their alien radio transmitter brain. One day I had a quite pleasant sex dream (I’m a healthy guy, dammit!) about a coworker, and when I saw her the next morning, I greeted her with a big warm smile and hello, “Hey Tracey(not her real name)! How are you? Good to see you!) and I was greeted by a head-spinning growl, barring teeth. I was taken aback. I wanted to say, “But what about last night? I thought things were great between us? Should I have brought chocolate? Flowers? Called to see how you were?” Ahh, she had no idea. Bi-polar is a word that gets thrown around with a lot of frequency about a lot of people.

So, let me tell you my medication story. I found out a couple years ago I had a nodule on my thyroid. A biopsy showed I had thyroiditis, not cancer (Whew!). The only problem is the nodule (goiter) continues to grow. It is not National Geographic size yet and is only noticeable if you look, but my doctor thinks I should have it out. I am sort of anti-medical establishement and believe as long as my thyroid levels are normal (which they are), why not leave well enough alone? I mean after all, they make you sign a release acknowledging that surgery can kill you, destroy your voice box, etc. And not to mention, once they take your thyroid out, you are stuck on medication for the rest of your life, which would provide a complication should there be a zombie apocalypse. (Next season The Walking Dead will feature a new character who has to keep finding stashes of synthroid or its curtains for him.)

My doctor decided we would try a new strategy to stop the thing from growing. She would put me on a little bit of synthroid to trick my pituitary gland to stop making so much hormones and maybe that would stop the growth. So for the last several weeks I have been taking synthroid six days a week. She did warn their might be some side effects such as heart palpitations. Not crazy about the side effects, I still consented to give it a try.

How has it affected me? Let me count the ways. Now, I am a normal, calm, peaceful man. Laid back is a term used to describe me. A gentle giant. So why in the course of a routine family discussion did I tell my wife to go fuck herself? Why in the course of a scientific discussion of EMS protocols did I raise my voice and shout at my hospital boss (and dear friend) that he didn’t understand and he was wrong! Wrong! Wrong! And why on the ambulance did I tell a newbie to stop talking to and touching my patients unless I expressly give him permission to do so! (I am normally always nice to new people even if they are driving me crazy.) And why did I go out at fifty-six and buy an electric guitar and now spend hours in the garage playing Eddie Cochran’s “Summertime Blues” with the amp up full? Why couldn’t I have said, “Yes, honey, you’re right,” to my wife? Or “Great point, Rich!” to my boss? Or just keep my mouth shut to the newbie. And why did I have to trash my harp like Pete Townsend used to trash his guitar on stage?

I have only one excuse and a handy one. Meds! Chemical reactions in my brain! It is sort of liberating. After getting a phone call and getting into a quick argument with the caller, I hung up, and then hurled the phone across the room into the wall, shattering the device. My daughter looked at me startled. I just smiled and shrugged. Synapse malfunction.

Both my wife and my boss have said I need to call my doctor and get off the med pronto. But I haven’t. Why? Because since I started taking the drug, I am swimming faster than I ever have in my life. Splash! Vroom! I am here and gone! I love it!

The other day, my partner and I had an EDP. This guy was a bipolar skitozphrenic who was off his meds and talking a mile a minute about the CIA and rabbits and stepping on candy canes, and voices in his head telling him to move to France. I let my partner tech the call. Afterwards, we talked. You know I used to think a guy like that was crazy, my partner said, but after listening to your story, all I could think about all the way to the hospital was there were some serious chemical reactions going on in that man’s brain. No doubt.

***

Note to the reader: I did not in fact destroy my harp. It is still intact, and all is well in the household. Some poetic license in this light-hearted look at a rather serious issue. Look for a followup: Chemical Reactions 2, which I promise will begin with these words. Seriously…

Leave a Reply

Your email address will not be published. Required fields are marked *